Advertisement

Communications in Mathematical Physics

, Volume 299, Issue 1, pp 1–44 | Cite as

Long-Time Stability of Multi-Dimensional Noncharacteristic Viscous Boundary Layers

  • Toan Nguyen
  • Kevin ZumbrunEmail author
Article

Abstract

We establish long-time stability of multi-dimensional noncharacteristic boundary layers of a class of hyperbolic–parabolic systems including the compressible Navier–Stokes equations with inflow [outflow] boundary conditions, under the assumption of strong spectral, or uniform Evans, stability. Evans stability has been verified for small-amplitude layers by Guès, Métivier, Williams, and Zumbrun. For large-amplitude layers, it may be efficiently checked numerically, as done in the one-dimensional case by Costanzino, Humpherys, Nguyen, and Zumbrun.

Keywords

Boundary Layer Boundary Term Nonlinear Stability Evans Function Spectral Stability 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. AGJ.
    Alexander J., Gardner R., Jones C.: A topological invariant arising in the stability analysis of travelling waves. J. Reine Angew. Math. 410, 167–212 (1990)zbMATHMathSciNetGoogle Scholar
  2. BHRZ.
    Barker B., Humpherys J., Rudd K., Zumbrun K.: Stability of viscous shocks in isentropic gas dynamics. Commun. Math. Phys. 281, 231–249 (2008)zbMATHCrossRefMathSciNetADSGoogle Scholar
  3. Bra.
    Braslow, A.L.: A history of suction-type laminar-flow control with emphasis on flight research. NSA History Division, Monographs in aerospace history, number 13, Washington, DC: NASA, 1999Google Scholar
  4. BDG.
    Bridges T.J., Derks G., Gottwald G.: Stability and instability of solitary waves of the fifth- order KdV equation: a numerical framework. Phys. D 172(1–4), 190–216 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  5. Br1.
    Brin, L.Q.: Numerical testing of the stability of viscous shock waves. PhD thesis, Indiana University, Bloomington, 1998Google Scholar
  6. Br2.
    Brin L.Q.: Numerical testing of the stability of viscous shock waves. Math. Comp. 70(235), 1071–1088 (2001)zbMATHCrossRefMathSciNetADSGoogle Scholar
  7. BrZ.
    Brin L.Q., Zumbrun K.: Analytically varying eigenvectors and the stability of viscous shock waves. Mat. Contemp. 22, 19–32 (2002)zbMATHMathSciNetGoogle Scholar
  8. CHNZ.
    Costanzino N., Humpherys J., Nguyen T., Zumbrun K.: Spectral stability of noncharacteristic boundary layers of isentropic Navier–Stokes equations. Arch. Ration. Mech. Anal. 192, 537–587 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  9. GZ.
    Gardner R.A., Zumbrun K.: The gap lemma and geometric criteria for instability of viscous shock profiles. Comm. Pure Appl. Math. 51(7), 797–855 (1998)CrossRefMathSciNetGoogle Scholar
  10. GR.
    Grenier E., Rousset F.: Stability of one dimensional boundary layers by using Green’s functions. Comm. Pure Appl. Math. 54, 1343–1385 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  11. GMWZ1.
    Guès O., Métivier G., Williams M., Zumbrun K.: Multidimensional viscous shocks I: degenerate symmetrizers and long time stability. J. Amer. Math. Soc. 18(1), 61–120 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  12. GMWZ5.
    Guès, O., Métivier, G., Williams, M., Zumbrun, K.: Existence and stability of noncharacteristic boundary-layers for compressible Navier-Stokes and viscous MHD equations. Arch. Ration. Mech. Anal. http://arxiv.org/abs/0805.3333v1[math.AP]
  13. GMWZ6.
    Guès O., Métivier G., Williams M., Zumbrun K.: Viscous boundary value problems for symmetric systems with variable multiplicities. J. Differ. Equ. 244, 309–387 (2008)zbMATHCrossRefGoogle Scholar
  14. HZ.
    Howard P., Zumbrun K.: Stability of undercompressive viscous shock waves. J. Differ. Equ. 225(1), 308–360 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  15. HLZ.
    Humpherys J., Lafitte O., Zumbrun K.: Stability of isentropic Navier-Stokes shocks in the high-Mach number limit. Commun. Math. Phys. 293(1), 1–36 (2010)zbMATHCrossRefMathSciNetADSGoogle Scholar
  16. HLyZ1.
    Humpherys J., Lyng G., Zumbrun K.: Spectral stability of ideal-gas shock layers. Arch. Ration. Mech. Anal. 194(3), 1029–1079 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  17. HLyZ2.
    Humpherys, J., Lyng, G., Zumbrun, K.: Multidimensional spectral stability of large-amplitude Navier-Stokes shocks. In preparationGoogle Scholar
  18. HoZ1.
    Hoff D., Zumbrun K.: Multi-dimensional diffusion waves for the Navier-Stokes equations of compressible flow. Indiana Univ. Math. J. 44(2), 603–676 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  19. HoZ2.
    Hoff D., Zumbrun K.: Pointwise decay estimates for multidimensional Navier-Stokes diffusion waves. Z. Angew. Math. Phys. 48(4), 597–614 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  20. HuZ.
    Humpherys J., Zumbrun K.: An efficient shooting algorithm for evans function calculations in large systems. Physica D 220(2), 116–126 (2006)zbMATHCrossRefMathSciNetADSGoogle Scholar
  21. KK.
    Kagei Y., Kawashima S.: Stability of planar stationary solutions to the compressible Navier-Stokes equations in the half space. Commun. Math. Phys. 266, 401–430 (2006)zbMATHCrossRefMathSciNetADSGoogle Scholar
  22. KNZ.
    Kawashima S., Nishibata S., Zhu P.: Asymptotic stability of the stationary solution to the compressible Navier-Stokes equations in the half space. Commun. Math. Phys. 240(3), 483–500 (2003)zbMATHMathSciNetADSGoogle Scholar
  23. KSh.
    Kawashima S., Shizuta Y.: Systems of equations of hyperbolic-parabolic type with applications to the discrete Boltzmann equation. Hokkaido Math. J. 14(2), 249–275 (1985)zbMATHMathSciNetGoogle Scholar
  24. KZ.
    Kwon B., Zumbrun K.: Asymptotic behavior of multidimensional scalar relaxation shocks. J. Hyperbolic Differ. Equ. 6(4), 663–708 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  25. MaZ3.
    Mascia C., Zumbrun K.: Pointwise Green function bounds for shock profiles of systems with real viscosity. Arch. Ration. Mech. Anal. 169(3), 177–263 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  26. MaZ4.
    Mascia C., Zumbrun K.: Stability of large-amplitude viscous shock profiles of hyperbolic-parabolic systems. Arch. Ration. Mech. Anal. 172(1), 93–131 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  27. MN.
    Matsumura A., Nishihara K.: Large-time behaviors of solutions to an inflow problem in the half space for a one-dimensional system of compressible viscous gas. Commun. Math. Phys. 222(3), 449–474 (2001)zbMATHCrossRefMathSciNetADSGoogle Scholar
  28. MZ.
    Métivier, G., Zumbrun, K.: Viscous Boundary Layers for Noncharacteristic Nonlinear Hyperbolic Problems. Memoirs AMS 826, Providence, RI: Amer. Math. Soc., 2005Google Scholar
  29. NZ.
    Nguyen T., Zumbrun K.: Long-time stability of large-amplitude noncharacteristic boundary layers for hyperbolic-parabolic systems. J. Math. Pures Appl. 92(6), 547–598 (2009)zbMATHMathSciNetGoogle Scholar
  30. PW.
    Pego R.L., Weinstein M.I.: Eigenvalues, and instabilities of solitary waves. Philos. Trans. Roy. Soc. London Ser. A 340(1656), 47–94 (1992)zbMATHCrossRefMathSciNetADSGoogle Scholar
  31. RZ.
    Raoofi M., Zumbrun K.: Stability of undercompressive viscous shock profiles of hyperbolic-parabolic systems. J. Differ. Equ. 246(4), 1539–1567 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  32. R2.
    Rousset F.: Inviscid boundary conditions and stability of viscous boundary layers. Asymptot. Anal. 26(3–4), 285–306 (2001)zbMATHMathSciNetGoogle Scholar
  33. R3.
    Rousset F.: Stability of small amplitude boundary layers for mixed hyperbolic-parabolic systems. Trans. Amer. Math. Soc. 355(7), 2991–3008 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  34. S.
    Schlichting, H.: Boundary layer theory. Translated by J. Kestin. 4th ed. McGraw-Hill Series in Mechanical Engineering. New York: McGraw-Hill Book Co., Inc., 1960Google Scholar
  35. SZ.
    Serre D., Zumbrun K.: Boundary layer stability in real vanishing-viscosity limit. Commun. Math. Phys. 221(2), 267–292 (2001)zbMATHCrossRefMathSciNetADSGoogle Scholar
  36. YZ.
    Yarahmadian S., Zumbrun K.: Pointwise green function bounds and long-time stability of large-amplitude noncharacteristic boundary layers. SIAM J. Math. Anal. 40(6), 2328–2350 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  37. Z2.
    Zumbrun, K.: Multidimensional stability of planar viscous shock waves. In: Advances in the theory of shock waves. Volume 47 of Progr. Nonlinear Differential Equations Appl., Boston, MA: Birkhäuser Boston, 2001, pp. 307–516Google Scholar
  38. Z3.
    Zumbrun, K.: Stability of large-amplitude shock waves of compressible Navier-Stokes equations. In: Handbook of mathematical fluid dynamics. Vol. III, Amsterdam: North-Holland, 2004, pp. 311–533 (with an appendix by Helge Kristian Jenssen and Gregory Lyng)Google Scholar
  39. Z4.
    Zumbrun, K.: Planar stability criteria for viscous shock waves of systems with real viscosity. In: Hyperbolic systems of balance laws. Volume 1911 of Lecture Notes in Math., Berlin: Springer, 2007, pp. 229–326Google Scholar
  40. ZH.
    Zumbrun K., Howard P.: Pointwise semigroup methods and stability of viscous shock waves. Indiana Univ. Math. J. 47(3), 741–871 (1998)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department of MathematicsIndiana UniversityBloomingtonUSA

Personalised recommendations